Oklahoma, 2019

Damaging Winds in Oklahoma, September 12, 2019

September 12, 2019 · NWS TSA · 3 events in 2 counties and zones

Thunderstorms developed into northeastern Oklahoma during the late afternoon of the 12th as a cold front moved into the region. The strongest storms produced damaging wind gusts across portions of Osage and Pawnee Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed into northeastern Oklahoma during the late afternoon of the 12th as a cold front moved into the region. The strongest storms produced damaging wind gusts across portions of Osage and Pawnee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 12, 2:03 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 12, 2:03 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
303 PM CDT Thu Sep 12 2019

.DISCUSSION...
Main forecast concern is the potential for severe thunderstorms
late afternoon and into the evening across mainly parts of
northeast Oklahoma, in association with an approaching cold front.
Otherwise, the bulk of the forecast thereafter is fairly quiet.

The aforementioned cold front currently stretches across parts of
northwest Oklahoma into central Kansas. Thunderstorms have been
ongoing much of the day ahead of the front as far east as Osage
and Pawnee counties, with some relatively recent development
noted along the front itself. The highest instability values in
the area are positioned along and to the northwest of Interstate
44, and it is expected that this area will have the main potential
for any isolated to scattered severe thunderstorms through the
evening. Damaging downburst winds will be the most likely severe
threat, with the overall potential likely to decrease some with
the loss of daytime heating. Locally heavy rainfall also may
occur due to the fairly weak storm motions expected. The
thunderstorm chances will shift southeastward tonight and into
tomorrow as the front slowly pushes through the area before
eventually stalling. Although isolated storms will remain possible
during the afternoon tomorrow, the bulk of the activity should
occur in the morning.

Temperatures tomorrow will be largely dependent on how much
cloudiness and precipitation hangs around during the day.
Generally went above the blended guidance as the thinking is that
the afternoon will be largely dry with plenty of breaks in the
cloud cover.

The front will lift northward Saturday, and as that occurs, the
chance of isolated thunderstorms across parts of northwest
Arkansas is nonzero. Will not include POPs at this point due to
the expected very low coverage of anything that develops, but this
will have to be watched on future forecasts.

Above normal temperatures will prevail through the weekend and
into much of next week. The potential for a more seasonable cold
front toward the end of next week remains somewhat uncertain and
as such, will largely follow the blended guidance temperatures and
POPs for Thursday and Thursday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  87  70  91 /  90  40  10  10
FSM   73  90  71  94 /  20  40   0  10
MLC   70  88  70  93 /  50  50   0  10
BVO   66  86  65  90 /  90  10  10  10
FYV   68  84  65  87 /  50  60  10  10
BYV   69  87  64  89 /  50  60  10  10
MKO   70  87  70  91 /  70  60   0  10
MIO   68  86  66  88 /  90  20  10  10
F10   69  87  69  92 /  80  60   0  10
HHW   70  94  71  95 /  10  20   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....22
Hazardous weather outlook, Sep 12, 3:32 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
432 PM CDT Thu Sep 12 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
432 PM CDT Thu Sep 12 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma...mainly northwest of Interstate 44.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms have developed across north central and
northeast Oklahoma this afternoon ahead of a slow moving
cold front. A few strong to severe storms have produced marginally
severe wind gusts this afternoon. The threat for damaging winds
will continue into the evening hours, primarily northwest of
Interstate 44. The strength of the storms will wane later this
evening as they gradually spread east and southward. Additionally,
locally heavy rainfall will be possible with the strongest
storms late afternoon and evening, primarily across northeast
Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY through WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Scattered thunderstorms will remain possible on Friday
as the weak cold front stalls across the region. As the front
loses influence Saturday, warm and humid conditions will return to
the area and prevail through the middle of next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Sep 12, 2:21 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
321 PM CDT Thu Sep 12 2019

OKZ054-122100-
Osage OK-
321 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
400 PM CDT...

At 321 PM CDT, a strong thunderstorm was located 3 miles south of Kaw
City, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Shidler...                        Burbank...
Southern Kaw Lake...              Webb City...
Apperson...

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3672 9651 3652 9688 3655 9690 3658 9689
      3660 9691 3660 9693 3669 9698 3669 9693
      3672 9692 3675 9689 3674 9683 3677 9682
      3677 9679 3678 9679 3678 9675 3699 9675
TIME...MOT...LOC 2021Z 235DEG 21KT 3672 9687
Special weather statement, Sep 12, 2:55 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
355 PM CDT Thu Sep 12 2019

OKZ054-059-122130-
Osage OK-Pawnee OK-
355 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND
NORTHWESTERN PAWNEE COUNTIES UNTIL 430 PM CDT...

At 355 PM CDT, a strong thunderstorm was located 10 miles south of
Kaw City, moving northeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Sooner Lake...                    Southern Kaw Lake...
Apperson...

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3670 9703 3668 9694 3675 9689 3674 9683
      3677 9682 3677 9679 3678 9679 3678 9677
      3659 9671 3642 9703 3651 9703 3651 9701
      3653 9698 3655 9690 3658 9689 3660 9692
      3658 9698 3659 9704 3669 9705
TIME...MOT...LOC 2055Z 233DEG 15KT 3662 9691
Special weather statement, Sep 12, 3:11 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
411 PM CDT Thu Sep 12 2019

OKZ054-059-122145-
Osage OK-Pawnee OK-
411 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND
NORTHWESTERN PAWNEE COUNTIES UNTIL 445 PM CDT...

At 411 PM CDT, a strong thunderstorm was located 6 miles west of
Ralston, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Fairfax...                        Ralston...

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3644 9699 3659 9671 3652 9650 3637 9682
TIME...MOT...LOC 2111Z 281DEG 19KT 3648 9685
Special weather statement, Sep 12, 3:53 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
453 PM CDT Thu Sep 12 2019

OKZ054-059-122230-
Osage OK-Pawnee OK-
453 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND WESTERN
PAWNEE COUNTIES UNTIL 530 PM CDT...

At 453 PM CDT, strong thunderstorms were located along a line
extending from 2 miles southeast of Fairfax to 3 miles northeast of
Sooner Lake. Movement was east at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Pawnee...                         Fairfax...
Ralston...                        Blackburn...
Maramec...                        Skedee...
Sooner Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3651 9703 3651 9701 3652 9700 3653 9696
      3655 9692 3655 9690 3657 9689 3660 9692
      3659 9696 3658 9702 3664 9698 3659 9642
      3622 9670 3628 9693 3633 9693 3634 9703
TIME...MOT...LOC 2153Z 270DEG 11KT 3656 9667 3646 9698

Lacy
Special weather statement, Sep 12, 4:13 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
513 PM CDT Thu Sep 12 2019

OKZ054-059-122245-
Osage OK-Pawnee OK-
513 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND
NORTHWESTERN PAWNEE COUNTIES UNTIL 545 PM CDT...

At 513 PM CDT, a strong thunderstorm was located 5 miles southwest of
Ponca City, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Southwestern Kaw Lake...

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3670 9704 3668 9694 3669 9693 3674 9691
      3671 9676 3644 9683 3650 9703 3653 9698
      3655 9690 3658 9689 3660 9692 3658 9698
      3659 9705 3660 9704 3668 9706
TIME...MOT...LOC 2213Z 283DEG 22KT 3665 9714

Lacy
Special weather statement, Sep 12, 5:11 PM CST, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
611 PM CDT Thu Sep 12 2019

OKZ064-122345-
Creek OK-
611 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CREEK COUNTY UNTIL
645 PM CDT...

At 610 PM CDT, an outflow boundary from storms to the west was
surging east and southeast and was located along a line extending
from 3 miles southeast of Maramec to near Yale to 5 miles northeast
of Ripley. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with the outflow boundary.

Locations in or near the path include...
Mannford...                       Drumright...
Oilton...                         Shamrock...
Silver City...

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3616 9662 3616 9630 3598 9630 3587 9657
      3589 9662
TIME...MOT...LOC 2310Z 281DEG 37KT 3621 9664 3612 9668 3605 9682

Lacy

The radar

The Tulsa radar (KINX), 113 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
September 12, 5:12 PM CST
Where
Pawnee County, 2 mi N of Pawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.359, -96.800

Thunderstorm wind gusts to 60 mph were estimated north of Pawnee.

Thunderstorm Wind, Pawnee

When
September 12, 5:33 PM CST
Where
Pawnee County, 3 mi N of Hallett
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.273, -96.570

Strong thunderstorm wind blew down a large tree north of Hallett.

Thunderstorm Wind, Osage

When
September 12, 5:35 PM CST
Where
Osage County, 0.63 mi SE of Hominy
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.413, -96.393

Strong thunderstorm wind blew down a large tree and snapped numerous large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855986, 855987, 855988.